GA Department of Health Issues Warning to Health Care Providers about Fentanyl Expsoure in Overdose Cases

Following a cluster of opioid overdoses Middle Georgia over the past several weeks, the Commissioner of Georgia Department of Public Health, Brenda Fitzgerald, MD, issued a warning to health care providers about the dangers of coming into contact with Fentanyl, cyclopropyl fentanyl and U-47700. These three medications were components of the counterfeit Percocet pills that caused the overdoses, according to lab analysis. 

U-47700 is a synthetic opioid that is seven times strong than morphine. Cyclopropyl fentanyl is even stronger. Neither are intended for human or veterinary use. 

Dr. Fitzgerald warning includes the following instructions for health care providers:

"Both of these drugs are HIGHLY DANGEROUS and should not be handled. They can be inhaled or absorbed through the skin and are extremely toxic in even the smallest quantities. One of the most pronounced indications of potential ingestion of these drugs is the high number of doses of naloxone required to rouse the patient.

If a substance in any form (pill, powder or liquid) is found on a patient in the hospital:

  1. Wear adequate PPE when handling the substance.
  2. Specific recommendations from the GBI include double gloving, gown, n95 mask and goggles.
  3. Double bag the substance with a bio-hazard label on the outside and handle per hospital protocol."

Read more about the counterfeit Percocet and the dangers of U-47700 and cyclopropyol fentanyl here

This link contains recommendations from the Center for Disease Control for first responders and health care providers coming into contact with Fentanyl and its derivatives.

Source: http://campaign.r20.constantcontact.com/re...